Article Text

Download PDFPDF
Amantadine withdrawal in a patient with spinocerebellar ataxia

Abstract

We report a case of a man with spinocerebellar ataxia (SCA) on high-dose amantadine who was admitted for acute on chronic dysphagia secondary to progression of SCA. Four days after oral medications were held due to patient’s dysphagia, he developed fever, tachycardia and mild rigidity in extremities and became obtunded. Despite antibiotics treatment, the vitals and mental status changes persisted for 8 days. When amantadine was resumed, the patient’s vital signs and encephalopathy improved within 2 days. This is among the first reports of amantadine withdrawal syndrome (AWS) in a patient without Parkinson’s disease. Our case reinforces the importance of careful medication review at admission and consideration of pharmacologic side effects with not only medication initiation but also discontinuation.

  • Geriatric medicine
  • Neurology (drugs and medicines)
  • Brain stem / cerebellum
  • Movement disorders (other than Parkinsons)

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.